Advertisement

Lobachevskii Journal of Mathematics

, Volume 39, Issue 3, pp 321–330 | Cite as

Poisson Limits for Sequential Multivariate Multinomial Data

  • Taehan Bae
  • Reg Kulperger
Article

Abstract

A well known result in probability is the Poisson limit for rare independent Bernoulli trials. The asymptotic result also holds for a multinomial setting where events are dependent. An interesting data type is a survival process in which one observes many individuals over time periods. The risk set is all those available at the beginning of each time period, thus the same individual can appear in successive risk sets. Individuals exit rarely. In our motivating example these are corporations who exit a public trading system by default or merger, so there are several exit types, hence the multinomial setting. There are also covariates available at the beginning of each period. We study the numbers of exits over time. Under rare multinomial conditions we show that the exits types converge to independent Poisson laws with respect to the exit types and also with respect to time. An immediate application is the construction of one step ahead predictions which may then be tabulated or plotted, giving a convenient tool to study themodel behaviour with respect to time. Thus one can obtain one step ahead prediction intervals for the number of exits of each type, in our case bankruptcy or merger. This is a tool that is useful for large institutional investors such as pension plans.

Keywords

Multivariate multinomial data Poisson limit Prediction accuracy measures 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    T. Bae, “Stochastic models for corporate exits and credit rating migration,” PhD Thesis (Univ. of Western Ontario, London, Canada, 2008).Google Scholar
  2. 2.
    T. Bae, and R. Kulperger, “Smooth baseline hazard modelling for corporate exits,” Int. Rev. Appl. Financ. Iss. Econ. 3, 392–427 (2011).Google Scholar
  3. 3.
    D. Duffie, L. Saita, and K. Wang, “Multi-period corporate default prediction with stochastic covariates,” J. Financ. Econ. 83, 635–665 (2007).CrossRefGoogle Scholar
  4. 4.
    D. Duffie, A. Eckner, G. Horel, and L. Saita, “Frailty correlated default,” J. Finance 64, 2089–2123 (2009).CrossRefGoogle Scholar
  5. 5.
    L. Le Cam, “An approximation theorem for the Poisson binomial distribution,” Pacif. J. Math. 10, 1181–1197 (1960).MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    D. R. McDonald, “On the Poisson approximation to the multinomial distribution,” Canad. J. Stat. 8, 115–118 (1980).MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Pleiades Publishing, Ltd. 2018

Authors and Affiliations

  1. 1.Mathematics and StatisticsUniversity of ReginaRegina, SaskatchewanCanada
  2. 2.Statistical and Actuarial SciencesWestern UniversityLondon, OntarioCanada

Personalised recommendations